Alert archive / New Hampshire / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Gray, ME

August 31, 2004Coos County, Grafton County, Sullivan County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 31, 2004, 12:28 AM EDT for Coos County, Grafton County, Sullivan County, New Hampshire. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 12:28 AM EDT (04:28 UTC)
Expired
Aug 31, 2004, 6:30 AM EDT
In force
6 hr
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Coos County, NH, Grafton County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 119 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 4.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 310433
FFWGYX
NHC007-009-019-311030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
1228 AM EDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE
  COOS COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF LANCASTER
  GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...LITTLETON...LINCOLN...BETHLEHEM

* UNTIL 630 AM EDT

* AT 1221 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER WESTERN AND NORTHERN NEW HAMPSHIRE.  RADAR ESTIMATES
  SHOW TWO TO THREE INCHES OF RAIN HAS FALLEN IN THE LAST THREE
  HOURS.  24 HOUR RAINFALL TOTALS ARE ESTIMATED TO BE UP TO SIX
  INCHES.  MORE TROPICAL RAIN SHOWERS WILL CONTINUE TO RACE NORTH
  OVERNIGHT INTO THE WARNING AREA.  ROAD WASHOUT HAVE ALREADY
  OCCURRED IN LITTETON NEW HAMPSHIRE TONIGHT.  EXPECT MORE ROAD
  WASHOUTS AND RIVERS SUCH AS THE WELLS RIVER TO RISE RAPIDLY 
  OVERNIGHT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAY MAINE.

LAT...LON 4331 7231 4382 7172 4444 7121 4477 7117
      4508 7125 4399 7201

$$
JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:46 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 30, 9:46 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
946 PM EDT MON AUG 30 2004

.UPDATE...
WILL NOT BE UPDATING CURRENT ZONE FORECAST THIS EVENING AS THINGS
PRETTY MUCH GOING AS PLANNED. ALSO NO CHANGES TO THE COASTAL WATERS
FORECAST.
&&

.PREVIOUS DISCUSSION...
.SHORT TERM (TONIGHT AND TUESDAY)...
LATEST RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN NEW HAMPSHIRE...WITH WIDELY SCATTERED SHOWERS ACROSS THE
FOOTHILLS. ALTHOUGH INSTABILITY WAS IN PLACE...LACK OF A BOUNDARY
HAD PREVENTED ORGANIZED CONVECTION SO FAR. STILL EXPECT A LIMITED
POTENTIAL FOR STRONG STORMS IN WESTERN NEW HAMPSHIRE AND IN THE
MOUNTAINS...BUT WILL NOT INCLUDE ENHANCED WORDING...AS WE WILL SOON
LOOSE DAYTIME HEATING.

THE NEXT CONCERN IS THE POTENTIAL FOR FLOODING. IN SHORT...FAVOR
THE WETTER GFS OVER THE ETA BECAUSE THE GFS SEEMS TO HAVE A BETTER
HANDLE ON MOISTURE TRAINING UP FROM NEW JERSEY SHOWN BY RADAR AND
WATER VAPOR IMAGERY. THE GFS SHOWS THIS RAINFALL BLOSSOMING (THE ETA
HARDLY SHOWS IT AT ALL) AND MOVING INTO NORTHERN NEW HAMPSHIRE
TONIGHT. WILL ISSUE A FLOOD WATCH FOR CENTRAL AND NORTHERN NEW
HAMPSHIRE. HEAVY RAINFALL FROM PREVIOUS DAYS HAS LEFT THE GROUND
NEARLY SATURATED...WITH ANY RAINFALL OVER 2 INCHES IN 12 HOURS
LIKELY TO CAUSE PROBLEMS IN THE WATCH AREA.

OTHERWISE...STICK CLOSE TO MAV MOS FOR TEMPERATURES/POPS.  EXPECT
THE MAJORITY OF TROPICAL MOISTURE FROM THE REMNANTS OF HERMINE AND
GASTON TO PRIMARILY REMAIN OFFSHORE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...HIGH PRESSURE WILL BUILD
ACROSS THE AREA TUESDAY NIGHT THROUGH THURSDAY.  WARM ADVECTION
DEVELOPS FRIDAY WHILE 12Z GFS INDICATES BACK DOOR COLD FRONT COULD
APPROACH REGION FROM NE OVER THE WEEKEND.  WOULD LIKE TO SEE
MORE CONSISTENT RUNS WITH THIS FEATURE BEFORE INCLUDING IN FCST.

&&

.AVIATION...COASTAL STRATUS AND FOG WILL ROLL BACK IN SHORTLY AFTER
DARK INTO COASTAL LOCATIONS...WITH IFR CONDITIONS. MEANWHILE...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE
AFTERNOON. STEADIER SHOWERS...POSSIBLY WITH EMBEDDED THUNDERSTORMS
WILL MOVE IN BETWEEN 04 AND 12Z. CONDITIONS WILL IMPROVE TO MVFR
TUESDAY MORNING FROM WEST TO EAST.
&&

.MARINE...

SHORT TERM...EXPECT SEAS TO RISE TO 5 FT EAST TOMORROW...MAINLY FROM
SWELL FROM THE REMNANTS OF HERMINE. HOWEVER...EXPECT WINDS TO REMAIN
BELOW SCA CRITERIA. FOG WILL LOWER VSBY TO BELOW 1 NM TONIGHT.

LONG TERM...SEAS SHOULD GRADUALLY SUBSIDE BELOW SMALL CRAFT
CRITERIA TUESDAY AND WEDNESDAY MORNING. QUIET WEATHER EXPECTED
REMAINDER OF WEEK.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...FLOOD WATCH: NHZ001>006
MARINE...NONE.
&&
Hazardous weather outlook, Aug 30, 9:03 PM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
903 PM EDT MON AUG 30 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-310902-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
903 PM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT FOR COOS...CARROLL AND GRAFTON COUNTIES OF
NORTHERN AND CENTRAL NEW HAMPSHIRE.

.DAYS TWO THROUGH SEVEN...

THE FLOOD WATCH FOR COOS...CARROLL AND GRAFTON COUNTIES OF NORTHERN
AND CENTRAL NEW HAMPSHIRE CONTINUES THROUGH NOON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF SIGNIFICANT RAINFALL AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:48 PM EDTFlash Flood WarningGYXGrafton3 hr

Nearby

Flash Flood Warnings in New Hampshire, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.